Wyoming, 2011High Wind in Wyoming, November 24 to 25, 2011
November 24 to 25, 2011 · NWS RIW · 1 event in 1 county or zone
Gap flow and mountain wave activity brought high wind to areas west of Clark. Several gusts over 60 mph were recorded with the highest topping out at 82 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gap flow and mountain wave activity brought high wind to areas west of Clark. Several gusts over 60 mph were recorded with the highest topping out at 82 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 24, 2:22 PM MST, 7 hours 32 minutes earlier.
Area forecast discussion, Nov 24, 2:22 PM MST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
222 PM MST THU NOV 24 2011
.SHORT TERM...TONIGHT THROUGH SUNDAY
A PACIFIC TROUGH MOVING INTO THE PACIFIC NORTHWEST WILL MOVE
RAPIDLY EAST BRINGING SNOW TO WESTERN WYOMING LATER THIS EVENING.
THE SNOWFALL WILL CONTINUE THROUGH FRIDAY. ALONG WITH THE SNOW
WINDY CONDITIONS ARE EXPECTED OVER THE MOUNTAINS WITH BLOWING AND
DRIFTING SNOW. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR
YELLOWSTONE NATIONAL PARK...TETON COUNTY AND THE STAR VALLEY FOR
LATE THIS EVENING THROUGH FRIDAY. AS THE TROUGH APPROACHES HIGH
WINDS ARE EXPECTED EAST OF THE CONTINENTAL DIVIDE IN PARK COUNTY
ALONG THE EAST SLOPES OF THE ABSAROKA MOUNTAINS AND THE CODY
FOOTHILLS WITH A HIGH WIND WARNING IN EFFECT TONIGHT. STRONG WINDS
WILL SPREAD EAST THROUGH FRIDAY AND FRIDAY EVENING WHILE A COLD
FRONT PASSES THROUGH FROM THE NORTHWEST TO SOUTHEAST ACROSS THE
AREA. SOME SNOWFALL WILL SPREAD EAST OF THE CONTINENTAL DIVIDE BUT
MOST OF IT WILL BE LIMITED TO THE MOUNTAIN AREAS. TEMPERATURES
WILL COOL BEHIND THE COLD FRONT FOR LATE FRIDAY NIGHT...SATURDAY
AND SATURDAY NIGHT. CONDITIONS WILL BE DRY WITH CLEARING. WARMING
WILL OCCUR ON SUNDAY AS WEST FLOW ALOFT PICKS BACK UP AND
DOWNSLOPE WARMING OCCURS.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
THE RIDGE OVER THE WESTERN CONUS WILL BREAK DOWN ON MONDAY AS A
CLIPPER SYSTEM MOVES SOUTHEASTWARD ACROSS SOUTHERN CANADA. THIS
SYSTEM WILL PUSH A COLD FRONT TOWARD THE AREA FROM THE NORTH
POTENTIALLY BRINGING SOME LIGHT SNOW TO THE NORTHERN AND WESTERN
MOUNTAINS. THE MAIN LOW REMAINS WELL REMOVED FROM THE FRONT SO A
SIGNIFICANT COOL DOWN IS UNLIKELY AS THE COLD AIR MASS REMAINS TO THE
NORTH. AFTER A BRIEF TRANSITORY RIDGE OF TUESDAY...A MORE VIGOROUS
SHORTWAVE MOVES IN FROM THE PACIFIC NORTHWEST. LOW CONFIDENCE IN
THE TIMING OF THIS FEATURE AS MODELS HAVE BEEN DIFFERING AND
INCONSISTENT. GFS SOLUTION BRINGS THE WAVE THROUGH DURING THE DAY
WEDNESDAY WHILE THE ECMWF AND GEM BRING THE WAVE THROUGH LATER.
MODEL DISAGREEMENT REDUCES CONFIDENCE IN FORECAST FURTHER FOR
THURSDAY. HAVE SIDED WITH THE ECMWF SOLUTION IN KEEPING
TEMPERATURES LOWER AND A CHANCE FOR PRECIPITATION ACROSS THE AREA
FOR THURSDAY.
&&
.AVIATION.../00Z ISSUANCE/
WINDY CONDITIONS WILL CONTINUE ALONG THE KJAC TO KCOD AND KRKS TO
KCOD CORRIDORS THROUGH MUCH OF THE FORECAST PERIOD. TURBULENCE DUE
TO MOUNTAIN WAVE ACTIVITY CAN BE EXPECTED ALONG AND LEE OF THE
ABSAROKA RANGE...PARTICULARLY IN THE KCOD AREA.
VFR CONDITIONS WILL PERSIST ACROSS THE AREA UNTIL 03Z WHEN CIGS
DECREASE OVER WESTERN WYOMING. A STORM SYSTEM WILL MOVE INTO THE
AREA CAUSING CONDITIONS TO DETERIORATE TO MVFR/IFR WITH MOUNTAIN
OBSCURATIONS ACROSS THE WEST. IFR CONDITIONS ARE LIKELY AT KAFO AND
KJAC BY 07Z IN -SN AND BLSN AS WINDS INCREASE IN THE WESTERN
VALLEYS.
A COLD FRONT WILL MOVE INTO THE NORTH AFTER 18Z TURNING WIND TO THE
NORTH IN THE BIG HORN AND POWDER RIVER BASINS. THE FRONT WILL REACH
KRIW...KLND...AND KCPR AROUND 00Z.
&&
.FIRE WEATHER...
COOL WINTER WEATHER WILL CONTINUE ACROSS WESTERN AND CENTRAL
WYOMING WITH SNOWFALL PICKING UP IN THE WESTERN MOUNTAINS TONIGHT
AND CONTINUING THROUGH FRIDAY. THE SNOWFALL WILL SPREAD EAST OF
THE CONTINENTAL DIVIDE BUT WEAK AND DECREASE IN COVERAGE LATER
FRIDAY AND FRIDAY NIGHT. WINDY CONDITIONS WILL INCREASE IN AND
NEAR THE MOUNTAINS AND EASTERN SLOPES AND THROUGH THE WIND CORRIDOR.
OVERALL FAVORABLE RELATIVE HUMIDITY IS EXPECTED.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 6 AM MST FRIDAY
WYZ002-003.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
FRIDAY WYZ001-012-013-023.
&&
SHORT TERM...C.BAKER
LONG TERM...BERC
AVIATION...BERC
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Nov 24, 2:40 PM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MST THU NOV 24 2011
WYZ001>020-022>030-251400-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
240 PM MST THU NOV 24 2011
...HIGH WIND WARNING THE CODY FOOTHILLS AND ADJACENT ABSAROKA
MOUNTAINS FOR TONIGHT WITH WINTER WEATHER ADVISORIES FOR THE
WESTERN MOUNTAINS AND VALLEYS LATER TONIGHT AND FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS MAY DEVELOP ACROSS THE CODY FOOTHILLS AND
ADJACENT ABSAROKA MOUNTAINS TONIGHT.
SNOW AND BLOWING SNOW WILL INCREASE ACROSS THE WESTERN MOUNTAINS
AND VALLEYS OF WYOMING TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SIGNIFICANT SNOW ACCUMULATION EXPECTED ACROSS FAR WESTERN WYOMING
FRIDAY.
STRONG WINDS WILL BLOW ACROSS CENTRAL WYOMING FRIDAY AND FRIDAY
EVENING AHEAD OF A FAST MOVING COLD FRONT. THE STRONGEST WINDS ARE
EXPECTED IN SWEETWATER...SOUTHERN FREMONT AND NATRONA COUNTIES...
AND NORTHERN JOHNSON COUNTY.
VERY STRONG WINDS MAY DEVELOP AGAIN ACROSS THE CODY FOOTHILLS LATER
SUNDAY INTO SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS IN EXCESS OF 45 MPH AS
WELL AS ANY SNOW ACCUMULATION. THANK YOU.
TEAM RIVERTON
High Wind, Cody Foothills
- When
- November 24, 9:54 PM MST to November 25, 1:24 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kentucky, November 24 to 25, 201122 events
- Dense Fog in Illinois, November 24 to 25, 20118 events
- Dense Fog in Indiana, November 24 to 25, 20116 events
- High Wind in Oregon, November 24, 201170 kt wind · 4 events
- Storm Surge in California, November 24 to 25, 20112 events
- High Wind in Washington, November 24, 201167 kt wind · 2 events
- Coastal Flood in Maine, November 24, 2011$3,000 · 1 event
- Coastal Flood in New Hampshire, November 24, 2011$5,000 · 1 event
- Flood in New Mexico, November 24, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354608.